Illinois, 2009Heavy Rain in Illinois, September 20, 2009
September 20, 2009 · NWS PAH · 1 event in 1 county or zone
A prolonged period of thunderstorms occurred over southeast Illinois in a very moist southerly wind flow. A weak low pressure center just northwest of the Ohio River's confluence with the Mississippi River helped to focus the moisture and convergence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of thunderstorms occurred over southeast Illinois in a very moist southerly wind flow. A weak low pressure center just northwest of the Ohio River's confluence with the Mississippi River helped to focus the moisture and convergence. A 500 mb shortwave rotating northeast across the Lower Ohio Valley further aided the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 20, 1:31 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 20, 1:31 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT SUN SEP 20 2009
.DISCUSSION...
NICE FETCH OF TROPICAL MOISTURE AMPLY TAPPED AS SEEN ON
88D/MOSAIC...HIGHEST POPS/BEST COVERAGE EAST OF MS RIVER. BNA 12Z
SOUNDING SHOWS PWS NEAR 2 INCHES. NAM MODELS ONGOING CONVECTION
WELL...AND KEEPS ERN 1/3 FA WET THIS EVENING...BEFORE TAPERING OFF
POPS WEST TO EAST OVERNIGHT. COINCIDING W/THIS TAPERING OFF WILL
BE FORMATION OF AREAS OF FOG FROM WEST TO EAST...SO HAVE INCLUDED
THIS TRENDING AS WELL. GIVEN DEPTH OF MOISTURE WILL HIT HWO AND
SHORT FUSE PRODUCTS HARD ON HEAVY RAIN/POTENTIAL WATER ISSUES BUT
GIVEN TIME SPREAD OF WHAT WILL BECOME GENERALLY LIGHT-MODERATE RAIN
DO NOT ANTICIPATE WATCH NEEDED ATTM...NOT TO SAY MINOR FLOODING
WONT OCCUR.
RELATIVE LULL LATE TONIGHT-EARLY MONDAY LOOKS TO PULSE AGAIN MON
NIGHT-TUESDAY AS SURFACE LOW EJECTS ACROSS AR/MO WITHIN DEEP/WET
SSWLYS. THIS PULSEY TREND MORE OR LESS CONTINUES THRU MID WEEK
WITH ON/OFF AGAIN POPS KEEPING A WET FORECAST...BUT NOT
NECESSARILY A CONTINUALLY WET PERIOD.
THE BIGGEST FORECAST CHALLENGE IS MID WEEK ON...WHERE THE GFS/DGEX
SUGGEST A BUILDING SERN U.S. RIDGE WILL SHUNT THE UPPER LOW WELL
TO THE WEST AND EFFECTIVELY END OUR POPS. MEANWHILE THE HPC AND
COLLABORATIVELY PREFERRED GEFS/ECMWF SLOWLY TRANSLATE THE
LOW/UPPER TROF AND EVENTUALLY AN ATTENDANT COLD FRONT ACROSS THE
AREA BY NEXT WEEKEND...FINALLY ENDING POPS BY DAY 7-8. HOWEVER IT
TOO BUILDS AN UPPER RIDGE INTO/ACROSS THE AREA...ONLY IT POWER
DRIVES THE LOW ACROSS IT DURING THE WEEK. AT THIS POINT IN THE
GAME WILL HAVE TO STICK W/CONSENSUS AND FORECAST
CONTINUITY...MAINTAINING A POP MENTION BUT MUTING IT FROM ECMWF
BULLSEYE POPS.
NEW MOS IS CLOSE TO GOING TEMPS/FORECAST TEMPS AND SO ONLY MINOR
TWEEKS NEEDED THIS PACKAGE.
.AVIATION...
AS A SFC AREA OF LOW PRESSURE MOVES NWD THROUGH THE REGION...SHWRS
AND TSTMS AND MVFR CIGS WILL REMAIN MOST LIKELY EAST OF THE MS RIVER
INTO THE EARLY EVE. AFTER THAT...PCPN COVERAGE SHOULD DECREASE.
OVNGT...WITH PLENTY OF LOW LEVEL MOISTURE IN PLACE...VSBYS ARE
EXPECTED TO DECREASE TO IFR IN SPOTS. IN ADDITION...IFR CIGS ARE
MOST LIKELY IN THE EAST OVNGT. CONDITIONS SHOULD IMPROVE TEMPORARILY
BY MIDDAY MON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 20, 4:19 AM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CDT SUN SEP 20 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
519 AM CDT SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CROSS THE REGION TODAY AND TONIGHT AS LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH SOME OF THESE STORMS. IN
ADDITION...A FEW STORMS MAY APPROACH SEVERE LEVELS AS A WARM
FRONT LIFTS NORTH ACROSS THE REGION. AN ISOLATED TORNADO CANNOT
BE RULED OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A RISK OF THUNDERSTORMS WILL ALSO CARRY INTO NEXT WEEK. AT THIS
TIME...SEVERE STORMS ARE NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH SPOTTERS SHOULD
RELAY ANY HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE.
In the hours before
Local storm report, Sep 20, 3:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
456 PM CDT SUN SEP 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD SANTA CLAUS 38.12N 86.93W
09/20/2009 SPENCER IN LAW ENFORCEMENT
STATE ROAD 245 WAS UNDER WATER AND CLOSED.
&&
KELLYHLocal storm report, Sep 20, 4:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
501 PM CDT SUN SEP 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD ROCKPORT 37.88N 87.05W
09/20/2009 SPENCER IN PUBLIC
3.8 INCES OF RAIN FALL. RAIN STILL IN PROGRESS
&&
KELLYHLocal storm report, Sep 20, 4:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
503 PM CDT SUN SEP 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD CHRISNEY 38.01N 87.03W
09/20/2009 SPENCER IN LAW ENFORCEMENT
STATE ROAD 231 HAD ONE LANE FLOODED.
&&
KELLYHHeavy Rain, Edwards
- When
- September 20, 4:30 PM CST to 11:59 PM CST
- Where
- Edwards County, West Salem to 1.47 mi NNE of Black
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -88.020
Route 130 was flooded and reduced to one lane of traffic for about a mile. A trained spotter three miles west of West Salem measured 5.1 inches, mostly during the evening.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Winds in Texas, September 20 to 21, 200952 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194438.